Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 46, NWS Quad Cities, IA

March 31, 2024Lee County, Van Buren County, Iowa; Hancock County, Illinois; Clark County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 31, 2024, 4:10 PM CDT for Lee County, Van Buren County, Iowa; Hancock County, Illinois; Clark County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2024, 4:10 PM CDT (21:10 UTC)
Expired
Mar 31, 2024, 5:00 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, IA, Van Buren County, IA, Hancock County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:31 PM CDT, 1 hour 39 minutes earlier. Its key messages:

  • Severe weather chances are focused in the southern forecast area with hail the main risk through Monday.
  • Widespread soaking rain through Monday night.
  • Some transition to mixed rain and snow is possible as the system exits the region Tuesday night with little to no accumulations expected.
Area forecast discussion, Mar 31, 2:31 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
231 PM CDT Sun Mar 31 2024

.KEY MESSAGES...

- Severe weather chances are focused in the southern forecast
  area with hail the main risk through Monday.

- Widespread soaking rain through Monday night.

- Some transition to mixed rain and snow is possible as the
  system exits the region Tuesday night with little to no
  accumulations expected.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 230 PM CDT Sun Mar 31 2024

East-west frontal boundary will be quasi-stationary from far
northern MO to southern IL through Monday. This keeps much of
our forecast area on the cool side of the front with strong
moisture/warm air advection overrunning the stalled front. This
should produce several rounds of showers and scattered elevated
thunderstorms with locally heavy rain possible. Any severe
threat (mainly hail) should remain in our far southern counties
closer to the frontal boundary. However, it appears the more
significant severe weather will remain south of the forecast
area where the warm sector will exist. Some locations especially
south of Hwy 34 may receive 1-2 inches of rain with PWAT's over
an inch and repeating storms. Lows tonight will range from the
upper 30s north to the mid 40s south. Highs on Monday ranging
from the upper 40s north to the mid 50s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 230 PM CDT Sun Mar 31 2024

Monday night and Tuesday: Widespread rain continues over most
of the area as deepening low pressure tracks from the southern
Plains to northern Indiana. Below normal temperatures with highs
in the mid 40s to around 50.

Tuesday night and Wednesday: Potent trough in the southern
stream then phases with a potent trough diving southeast out of
western Ontario. This transition deepens the cyclone to 985 mb
as it pushes to the eastern Great Lakes. Enough colder air
wrapping around this deep upper low may produce a mix of rain
and snow or changever to all snow later Tuesday night and on
Wednesday, but mainly east of the MS River. However, any snow
accumulations should be minor, if any. As of now, the bulk of
the snow should remain east of the DVN forecast area. Continued
cool with highs in the mid to upper 40s.

Thursday through Saturday: Global models depict an Omega Block
forming with a major trough in the eastern United States, and
another in the Rockies. A full-latitude ridge will be centered
in the eastern Great Plains. This pattern recognition suggests a
dry period for our area with a gradual warming trend. Highs in
the 50s late week then lower 60s on Saturday, as the Block
shifts slowly eastward.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1212 PM CDT Sun Mar 31 2024

Scattered showers and thunderstorms will develop this afternoon
and evening as a warm front sets up south of the area. Persistent
moisture advection aloft and a cool low-level air mass will
lead to deteriorating ceilings to MVFR/IFR by this evening and
tonight. There may be a break in the showers/storms late tonight
before another round moves in Monday morning. Surface winds
through the period will remain steady out of the E to ENE
between 10 - 20 kts with slightly higher gusts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Uttech
Hazardous weather outlook, Mar 31, 3:12 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
312 PM CDT Sun Mar 31 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
312 PM CDT Sun Mar 31 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Through tonight, the Storm Prediction Center has a Marginal risk
(level 1 of 5) for locations along and south of the Interstate 80
corridor. The main risk will be large hail from these elevated
thunderstorms. Far southern portions of the area, there is a
Slight risk (level 2 of 5). If a warm front can lift farther north
then there would be a low threat for damaging wind and isolated
tornadoes. Otherwise, scattered thunderstorms elsewhere may
produce small hail, frequent lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Monday and Monday night, a Marginal risk for severe storms
continues in extreme southern portions of the outlook area, for
large hail potential. Otherwise, widespread rain and thunderstorms
are expected over much of the outlook area, with rainfall amounts
over 1 inch possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

GENERAL STORM MOTION OF THE DAY:

Toward the east at around 45 mph.

Haase

In the hours before

Local storm report, Mar 31, 3:45 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
345 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             Cantril                 40.64N 92.07W
03/31/2024  M0.75 Inch       Van Buren          IA   Trained Spotter

            Dime to penny size hail.

&&

Haase
Local storm report, Mar 31, 3:47 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
347 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Hail             3 W Mount Sterling      40.62N 92.00W
03/31/2024  M0.75 Inch       Van Buren          IA   Trained Spotter

            Pea to dime size hail.

&&

Haase
Local storm report, Mar 31, 3:52 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
352 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             1 ENE Milton            40.68N 92.14W
03/31/2024  M1.00 Inch       Van Buren          IA   Public

&&
Local storm report, Mar 31, 3:55 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
355 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Hail             3 W Charlie Heath Memor 40.58N 91.94W
03/31/2024  M1.00 Inch       Clark              MO   Trained Spotter

&&

DC
Local storm report, Mar 31, 3:56 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
356 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             1 NW Cantril            40.65N 92.08W
03/31/2024  M1.00 Inch       Van Buren          IA   Trained Spotter

            pea hail.

&&

DC
Local storm report, Mar 31, 4:03 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
403 PM CDT Sun Mar 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/31/2024  M0.70 Inch       Clark              MO   Trained Spotter

            Small amount of pea to dime size hail.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:32 PM CDTSevere Thunderstorm WarningDVNHenry, Lee, Van Buren43 min
Mar 31, 4:51 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough54 min
Mar 31, 6:38 PM CDTSpecial Weather StatementDVNMercer52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Illinois, 2024Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.